Corticosteroids……the Good and the Not So Good
We’ve all been prescribed Corticosteroids for one reason or another and most of us received them to decrease swelling of the spinal cord after our injuries. Recently there was a post on FB that the writer was given Prednisone for an illness but they noticed a major decrease in their spasms. So, we thought this was a great topic to tackle and find out how corticosteroids can affect one with a history of a spinal cord injury.
We will be discussing specifically Corticosteroids, which are cortisone, hydrocortisone, and prednisone. Corticosteroids suppress the immune system and this can help control conditions in which the immune system mistakenly attacks its own tissues. This means when the body is attacked either by allergies, skin rashes, asthma, inflammatory bowel disease, or painful joints from arthritis, corticosteroids are prescribed to decrease the symptoms. And when started the symptoms decrease dramatically and very quickly. Usually, they are prescribed initially in a full dosage and decreased very slowly over time.
Corticosteroids are used to decrease the action of the immune system when it is causing more harm than good. Corticosteroids work by reducing inflammation in the body and by suppressing the immune system and by doing this, they ease the symptoms of inflammatory conditions. But you may ask how corticosteroids decrease the spasms associated with spinal cord injuries. Because the body is tricked into thinking it is decreasing the inflammation of something similar to arthritis. But as the reader asked the earlier question, they were prescribed Corticosteroids for another reason but they noticed how the spasms were also much decreased.
Even though steroids immediately have a positive effect, they can have many side effects that should be mentioned:
Weight gain – steroids can create an increase in appetite which can lead to weight gain.
Mood changes - Individuals who use prednisone could feel extremely sad or angry without knowing why.
Decrease in urine – by a decrease in urine production, the body may absorb the water and you may notice an increased swelling of your extremities and fullness of your face.
Corticosteroid osteoporosis – which means corticosteroids can increase the natural rate of bone breakdown, decrease the amount of calcium absorbed by the intestine, and increase calcium excretion through the kidneys. This one is huge to those of us with a SCI because we are already at risk for osteoporosis due to our sedentary life.
Corticosteroids serve a purpose but be aware of the side effects too. Be extremely vigilant in decreasing the dose when ending the course. Avoid stopping cold turkey.
It's all good, so keep on rollin,
Patty, BSN, RN
The Rollin’ RN ™